Alert archive / Washington / Wind Advisories in 2015

Wind Advisory 12, NWS Spokane, WA

October 31, 20159 counties in Washington

NWS Spokane, WA issued this wind advisory at Oct 31, 2015, 5:03 AM PDT for 9 counties in Washington. It took effect at Oct 31, 2015, 9:00 AM PDT. It was in force for 10 hr.

The area

The counties it named.

The facts

Issued
Oct 31, 2015, 5:03 AM PDT (12:03 UTC)
In effect from
Oct 31, 2015, 9:00 AM PDT
Expired
Oct 31, 2015, 7:00 PM PDT
In force
10 hr
Issued by
NWS Spokane, WA

Counties Adams County, WA, Asotin County, WA, Douglas County, WA, Garfield County, WA, Grant County, WA, Lincoln County, WA, Okanogan County, WA, Spokane County, WA, Whitman County, WA

The radar

The Spokane radar (KOTX), 75 km from the middle of the area, began a volume at 12:06 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Spokane, WA (KOTX), launched 12:00Z, 0.1 hours before the alert went out and 158 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Spokane, WA at 12:00Z on 2015-10-31Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Spokane, WA at 12:00Z on 2015-10-31The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 89 square meters per square second.1939587897117136Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
817 m above ground
0-6 km bulk shear
70 kt
0-1 km storm-relative helicity
89 m²/s²
0-3 km storm-relative helicity
424 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

650 
WWUS76 KOTX 311203
NPWOTX

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE SPOKANE WA
503 AM PDT SAT OCT 31 2015


WAZ032-033-035-312100-
/O.NEW.KOTX.WI.Y.0012.151031T1600Z-151101T0200Z/
LOWER GARFIELD AND ASOTIN COUNTIES-WASHINGTON PALOUSE-
UPPER COLUMBIA BASIN-
INCLUDING THE CITIES OF...POMEROY...PULLMAN...COLFAX...ROSALIA...
LA CROSSE...OAKESDALE...TEKOA...UNIONTOWN...RITZVILLE...ODESSA
503 AM PDT SAT OCT 31 2015

...WIND ADVISORY IN EFFECT FROM 9 AM THIS MORNING TO 7 PM PDT
THIS EVENING...

THE NATIONAL WEATHER SERVICE IN SPOKANE HAS ISSUED A WIND
ADVISORY...WHICH IS IN EFFECT FROM 9 AM THIS MORNING TO 7 PM PDT
THIS EVENING.

* WINDS...SOUTHWEST 25 TO 30 MPH WITH GUSTS 40 TO 50 MPH.
  LOCALIZED SPORADIC GUSTS UP TO 55 MPH WILL BE POSSIBLE NEAR RAIN
  SHOWERS.

* TIMING...WINDS WILL INCREASE LATE MORNING AND PEAK EARLY
  AFTERNOON...TAPERING OFF THIS EVENING. 

* IMPACTS...MINOR TREE DAMAGE AND LOCAL POWER OUTAGES ARE
  POSSIBLE. DRIVING MAY ALSO BE DIFFICULT ESPECIALLY FOR HIGH
  PROFILE VEHICLES. PATCHY BLOWING DUST WILL BE POSSIBLE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND ADVISORY MEANS THAT WINDS OF 30 TO 40 MPH ARE EXPECTED.
WINDS THIS STRONG CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR
HIGH PROFILE VEHICLES. USE EXTRA CAUTION.

&&

$$
2 follow-up statements
906 
WWUS76 KOTX 311941
NPWOTX

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE SPOKANE WA
1241 PM PDT SAT OCT 31 2015

WAZ032-033-035-010200-
/O.CON.KOTX.WI.Y.0012.000000T0000Z-151101T0200Z/
LOWER GARFIELD AND ASOTIN COUNTIES-WASHINGTON PALOUSE-
UPPER COLUMBIA BASIN-
INCLUDING THE CITIES OF...POMEROY...PULLMAN...COLFAX...ROSALIA...
LA CROSSE...OAKESDALE...TEKOA...UNIONTOWN...RITZVILLE...ODESSA
1241 PM PDT SAT OCT 31 2015

...WIND ADVISORY REMAINS IN EFFECT UNTIL 7 PM PDT THIS EVENING...

* WINDS...SOUTHWEST 20 TO 30 MPH WITH GUSTS 40 TO 50 MPH. 
  LOCALIZED SPORADIC GUSTS UP TO 55 MPH WILL BE POSSIBLE NEAR 
  RAIN SHOWERS.

* TIMING...WINDS WILL INCREASE THROUGH THIS AFTERNOON BEFORE
  TAPERING OFF THIS EVENING.

* IMPACTS...MINOR TREE DAMAGE AND LOCAL POWER OUTAGES ARE 
  POSSIBLE. DRIVING MAY ALSO BE DIFFICULT ESPECIALLY FOR HIGH 
  PROFILE VEHICLES. PATCHY BLOWING DUST WILL BE POSSIBLE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND ADVISORY MEANS THAT WINDS OF 30 TO 40 MPH ARE EXPECTED.
WINDS THIS STRONG CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR
HIGH PROFILE VEHICLES. USE EXTRA CAUTION.

&&

$$
915 
WWUS76 KOTX 010143
NPWOTX

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE SPOKANE WA
643 PM PDT SAT OCT 31 2015


WAZ032-033-035-010245-
/O.EXP.KOTX.WI.Y.0012.000000T0000Z-151101T0200Z/
LOWER GARFIELD AND ASOTIN COUNTIES-WASHINGTON PALOUSE-
UPPER COLUMBIA BASIN-
INCLUDING THE CITIES OF...POMEROY...PULLMAN...COLFAX...ROSALIA...
LA CROSSE...OAKESDALE...TEKOA...UNIONTOWN...RITZVILLE...ODESSA
643 PM PDT SAT OCT 31 2015

...WIND ADVISORY WILL EXPIRE AT 7 PM PDT THIS EVENING...

WINDS HAVE DIMINISHED ACROSS THE COLUMBIA BASIN AND PALOUSE THIS
EVENING. SOUTHWEST WINDS WILL CONTINUE TO GUST AT 20 TO 30 MPH
THROUGH MIDNIGHT TONIGHT BUT WILL REMAIN BELOW ADVISORY CRITERIA.

$$

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Spokane, WA wrote its last area forecast discussion before this wind advisory went out at Oct 31, 2:55 AM PDT, 2 hours 8 minutes earlier.

Area forecast discussion, Oct 31, 2:55 AM PDT, 2 hours 8 minutes before
Area Forecast Discussion
National Weather Service Spokane WA
255 AM PDT SAT OCT 31 2015

.SYNOPSIS...
A deep fetch of Pacific moisture will feed into the region
promoting rain and high mountain snow into Sunday. Windy and
gusty conditions will also develop for a damp and blustery
Halloween. Unsettled conditions with occasional wet periods will
continue into the start of the work week. Look for a drier but
cooler trend by midweek followed by another wet system by the end
of the week.

&&

.DISCUSSION...

Saturday through Sunday: Wet and windy conditions will be in
place for this Halloween weekend as a potent upper-level jet
continues to feed an atmospheric river into the Pacific Northwest.
A strong frontal system will be interacting with this juicy fetch
of moisture today and tonight delivering light to moderate rain to
most locations. Rain will be the primary precipitation type today
as a warm front lifts through the region. The front will stall
across the northern mountains early this afternoon then retreat
southward this evening as the trailing cold front presses through.
We should see a brief break in precipitation following the cold
front passage but not for long as another shortwave swings into
Eastern WA. Behind the cold front, snow levels will be lowering
allowing a transition from rain to snow in the mountains,
generally above 4500-6000 feet. The cold front will also act to
usher the fetch of subtropical moisture south of the region. The
the air mass will not necessary dry out but lose its topical
connections. Sharp cooling aloft will steepen lapse rates and
transition precipitation toward a convective nature. This may
allow some areas so experience similar moderate precipitation
rates but on a smaller scale. A few thunderstorms will also be
possible across the northern mountains Sunday afternoon. More
details to follow below.

Rainfall amounts: 1-2 inches of rain will be possible in the
Idaho Panhandle Mountains. The Cascade Crest can expect an
additional 1-3 inches with local amounts toward 4 inches. There
will be a sharp decrease toward the Hwy 97 corridor to less than
a quarter of an inch. Rainfall amounts will increase east into the
rising terrain of Ern WA and US95 corridor in Idaho from a quarter
of an inch to just over an inch in spots. High-res modeling
suggest a localized shadow in the lee of the Blue Mtns potentially
only giving Lewiston and the Snake River Valley around a tenth.

Wind: A tight pressure gradient will continue to drive surface
winds across the Basin, Palouse, West Plains, and mountains in
the 15-25 mph range with gusts in excess of 35 mph. Outside the
mountains, the windiest spots today will be across southeastern WA
and into the lower ID Panhandle. This area stands a better chance
for some drying today and could mix down wind gusts between 45-55
mph. MOS and the UW WRF also suggest sustained winds near 30 mph.

Snow: Snow will be little concern today. Snow levels in the
North Cascades fall near 6500 feet around 5PM today, 5500 feet
11PM, and 4600-5000 feet overnight. Washington Pass will stand the
best chance for snow in this scenario. Snow levels will not reach
Sherman Pass until midday Sunday suggesting Sunday night will be
the best chance for light snow on the Hwy 20 pass.

Sunday night through Tuesday...A trough of low pressure will will
bring another round of precipitation to the Inland Northwest for
the start of the workweek as a cold and unstable air mass settles
over the region. Much of the forecast area will have a chance of
seeing valley rain and mountain snow showers Sunday night into
Monday. Snow levels will drop to around 3500 to 4000 ft in the
Cascades with the lower end across the North Cascades. The high
mountains should be turning white and the Cascade passes could see
a few inches of accumulating snowfall Sunday night, especially
Washington Pass on the North Cascade Highway. Sherman pass could
also see some light accumulations. This will be the first
significant snowfall of the season for the higher passes.
Considering the convective nature of the showers, some of the
valleys could also see some snowflakes but this should melt as it
hits the ground.

As the trough axis slides to the east Monday night into Tuesday the
threat of showers will shift to the extreme eastern WA and the Idaho
panhandle. Snow levels will remain low enough for some light snow to
affect Lookout Pass Monday night. Clearing skies over eastern WA
will allow temperatures to drop below freezing for all but the
southernmost valleys by Tuesday morning.

Wednesday through Saturday...The region will transition to drier
northerly flow as the upper low slides south of the forecast area.
This will usher in cooler and drier weather with daytime
temperatures in the 40s to low 50s and overnight lows at or below
freezing. The next Pacific storm system will affect the region for
the end of the workweek into the weekend. /Kelch

&&

.AVIATION...
06Z TAFS: A very moist warm front will push across the region
tonight and Saturday. The leading edge of the precip shield
located just south of a line from KLWS to KEAT at 06Z. Light to
moderate rain is expected at all TAF sites with a brief break
possible early Saturday at KPUW, KLWS, KMWH and KEAT. Cigs and
vis will likely degrade into MVFR category with isolated IFR cigs
possible early Saturday morning. Winds will also increase by
Saturday afternoon with gusts between 25-35 mph possible. /SVH

&&

.PRELIMINARY POINT TEMPS/POPS...
Spokane        58  46  54  39  47  33 / 100  70  60  50  40  30
Coeur d'Alene  57  45  53  39  47  32 / 100 100  80  60  60  40
Pullman        62  47  56  39  47  33 / 100 100  50  50  50  30
Lewiston       68  49  63  45  52  39 /  50  90  40  50  50  30
Colville       56  43  53  36  50  32 / 100  50  70  50  50  20
Sandpoint      53  43  52  36  47  29 / 100 100  90  80  60  40
Kellogg        52  44  49  35  45  31 / 100 100  90  70  70  40
Moses Lake     67  47  60  39  53  33 /  60  10  30  20  20  10
Wenatchee      63  44  56  42  52  35 /  50  10  40  20  30  10
Omak           61  40  56  38  50  32 / 100  20  50  30  40  10

&&

.OTX WATCHES/WARNINGS/ADVISORIES...
ID...None.
WA...None.
&&
Hazardous weather outlook, Oct 30, 1:40 PM PDT, 15 hours 23 minutes before
Hazardous Weather Outlook
National Weather Service SPOKANE WA
140 PM PDT FRI OCT 30 2015

IDZ001>004-026-027-WAZ031>038-041>044-312045-
NORTHERN PANHANDLE-COEUR D'ALENE AREA-IDAHO PALOUSE-
CENTRAL PANHANDLE MOUNTAINS-LEWISTON AREA-
LEWIS AND SOUTHERN NEZ PERCE COUNTIES-NORTHEAST BLUE MOUNTAINS-
LOWER GARFIELD AND ASOTIN COUNTIES-WASHINGTON PALOUSE-
MOSES LAKE AREA-UPPER COLUMBIA BASIN-SPOKANE AREA-
NORTHEAST MOUNTAINS-OKANOGAN HIGHLANDS-WENATCHEE AREA-
EAST SLOPES NORTHERN CASCADES-OKANOGAN VALLEY-WATERVILLE PLATEAU-
140 PM PDT FRI OCT 30 2015

This Hazardous Weather Outlook is for portions of North Idaho...
North Central Idaho...Central Washington...East Central
Washington...North Central Washington...Northeast Washington and
Southeast Washington.

.DAY ONE...THIS AFTERNOON AND TONIGHT

The first in a series of sustained periods of light to moderate
rain will develop today over the entire region.

Windy conditions will develop this afternoon with gusts in the 40 to
50 mph range across the Columbia Basin, Wenatchee area, Pomeroy
area, and on ridges and peaks in the mountains surrounding the
basin.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

Several rounds of moderate to heavy rain will continue over the
mountains Saturday and Sunday. At this time, the flash flood
threat for the north central Washington burn scars looks low. The
heaviest rains will occur along and west of the Cascade Crest and
over the mountainous portions of the Idaho Panhandle. Minor
mudslides are possible in steep terrain.

Saturday and Sunday will continue to be windy. At this time, it
looks like Saturday will be the windiest day with southwest winds
of 20 of 30 mph gusting to near 50 mph over the Palouse, West
Plains, and Columbia Basin. Exposed mountain ridges will also have
the potential to experience gusts in the 40 to 50 mph range on
Saturday.

Light mountain snow accumulations will be possible Sunday night
into Monday in the Cascades and Idaho Panhandle then mainly in the
Idaho Panhandle Monday night into Tuesday.

The office that day

Everything else NWS Spokane, WA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 31, 8:08 AM PDTAreal Flood AdvisoryOTXChelan11 hr

Nearby

Wind Advisories in Washington, 2015Every wind advisory in 2015

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.